Maine, 2009

Lightning Strike in Maine, July 4, 2009

July 4, 2009 · NWS GYX · 1 event in 1 county or zone

Lightning ignited a fire that damaged a garage in Sanford. The lightning struck a tree that was a few feet from the garage and jumped to the corner of the garage roof.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning ignited a fire that damaged a garage in Sanford. The lightning struck a tree that was a few feet from the garage and jumped to the corner of the garage roof. The fire was contained with minimal damage to the garage and its contents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 4, 2:26 PM EST, 5 hours 34 minutes earlier.

Area forecast discussion, Jul 4, 2:26 PM EST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
326 PM EDT SAT JUL 4 2009

.SYNOPSIS...
A COLD FRONT WILL EXIT THE REGION TONIGHT AS LOW PRESSURE MOVES
INTO THE MARITIMES. A WEAK SURFACE TROUGH WILL CROSS THE AREA ON
SUNDAY. WEAK LOW PRESSURE WILL SLOWLY CROSS NORTHERN NEW ENGLAND
SUNDAY NIGHT AND MONDAY....THEN EXIT THE SOUTHERN NEW ENGLAND
COAST TUESDAY. HIGH PRESSURE WILL BUILD OVER THE AREA FROM ONTARIO
WEDNESDAY AND THURSDAY. A WARM FRONT WILL CROSS THE REGION
FRIDAY...FOLLOWED BY A COLD FRONT SATURDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
1002 MILLIBAR LOW WAS VICINITY OF GASPE PENINSULA WITH TRAILING
COLD FRONT THROUGH EASTERN SECTIONS OF FORECAST AREA AT 18Z.
COOLING ALOFT COMBINED WITH UPPER IMPULSE AND HEATING HAS RESULTED
IN PULSE STORMS ACROSS THE AREA WITH UP TO QUARTER SIZED HAIL
REPORTED. ACTIVITY WINDS DOWN BY EARLY EVENING WITH LOSS OF
HEATING AND AS IMPULSE EXITS QUICKLY TO OUR EAST.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SUNDAY/...
LINGERING CLOUDS AND SCATTERED SHOWERS ACROSS NORTHERN SECTIONS
WITH THE UPPER LOW...WHILE SKIES GRADUALLY BECOME MOSTLY CLEAR
ACROSS THE COASTAL PLAIN AND SOUTHERN SECTIONS. ON SUNDAY A WEAK
SURFACE TROUGH WILL PRODUCE MOUNTAIN CLOUDS AND MAY TOUCH OFF A
FEW SHOWERS. ELSEWHERE...A DRY DAY EXPECTED WITH A FEW AFTERNOON
BUILD UPS. OFFSHORE FLOW AND 850 MILLIBAR TEMPERATURES NEAR +9C
ALLOW MOST AREAS TO WARM WELL INTO THE 70S...WITH A FEW LOWER 80S
SOUTH. HIGHS ACROSS THE MOUNTAINS WILL BE CLOSER TO 70 AS CLOUDS
AND A FEW SHOWERS LIMIT HEATING.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
LOOKS LIKE A SUBTLE PATTERN CHANGE IS IN STORE FOR THE MIDDLE OF
THE UPCOMING WEEK...WITH THE THREAT OF A RETURN TO THE TROUGHING
IN THE MID LEVELS FOR LATE NEXT WEEK AND NEXT WEEKEND.

ANY CONVECTION SHOULD END SUNDAY EVENING...WITH CONVECTIVE
CLOUDINESS DISSIPATING AFTER THIS. SINCE THE GROUND HAS BEEN WET
AND WINDS WILL BE FAIRLY LIGHT...WOULD EXPECT PATCHY FOG TO
DEVELOP AGAIN. LOWS WERE BASED ON A BLEND MOS NUMBERS.

THE MID LEVEL PATTERN STARTS TO MAKE THE CHANGE AS THE CLOSED LOW
OVER ONTARIO AND QUEBEC STARTS TO OPEN UP AND LIFT OUT IN RESPONSE
TO RIDGING OVER THE INTERMOUNTAIN WEST. COOLER MID LEVEL TEMPERATURES
SHOULD SPARK AT LEAST SCATTERED CONVECTION MONDAY...AND AS THE MID
LEVEL SYSTEM CROSSES...STEERING WINDS WILL BECOME LIGHTER. WILL
NOT MENTION THIS IN THE FORECAST YET...BUT WILL HAVE TO WATCH FOR
SLOW MOVING CONVECTION TO POSSIBLY PRODUCE LOCALLY HEAVY RAINFALL.

THE CONVECTION SHOULD WANE MONDAY NIGHT...BUT REDEVELOP TUESDAY AS
THE LAST OF THE MID LEVEL SYSTEM EXITS. THE FINAL SPOKE AROUND THE
SYSTEM WILL PASS IN THE AFTERNOON...WITH COLD MID LEVEL TEMPERATURES.
THE BULK SHEAR REMAINS LIGHT...WITH A JET STREAK PASSING TO THE SOUTH.
THE BEST CHANCE OF CONVECTION SHOULD BE IN THE AFTERNOON...BUT
COVERAGE MAY END UP BEING LIMITED BY INSTABILITY.

AFTER THIS...THE MID LEVEL PATTERN TRANSITIONS THROUGH CYCLONIC
FLOW INTO A FLAT RIDGE FOR MID WEEK. BECAUSE OF THE CYCLONIC FLOW
(AND COOL MID LEVEL TEMPERATURES) CANNOT RULE CONVECTION OUT
COMPLETELY WEDNESDAY...BUT IT SHOULD BE LESS CONCENTRATED THAN
PREVIOUS DAYS. THE MID LEVEL RIDGING SHOULD RESULT IN DRY
CONDITIONS THURSDAY.

AFTER THIS...YET ANOTHER SHORT WAVE IN THE MID LEVELS DROPS INTO
THE FLOW AND STARTS TO CARVE OUT YET ANOTHER MID LEVEL TROUGH
ACROSS THE EAST. THE TIMING OF THE DETAILS FOR THIS BECAUSE LESS
CLEAR WITH TIME...BUT IT APPEARS AS THOUGH WARM AIR ADVECTION
INDUCED SHOWERS ARE POSSIBLE FRIDAY WITH A WARM FRONT. THE TIMING
OF SHOWERS NEXT SATURDAY WILL BE TIED TO THE POSITION OF A SURFACE
COLD FRONT...SO SHOWERS WERE MENTIONED THEN AS WELL.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /THROUGH 23Z SUNDAY/...BRIEF MVFR THIS EVENING IN
SHOWERS AND THUNDERSTORMS...OTHERWISE VFR EXPECTED. BRIEF MVFR
POSSIBLE DURING THE DAY SUNDAY OVER MOUNTAIN SECTIONS IN SHOWERS.

LONG TERM...FOR THE MOST PART...VFR CONDITIONS DURING THE DAY
AND PATCHY IFR CONDITIONS ARE EXPECTED THROUGH TUESDAY...AS THE
LOW LEVEL PATTERN DOES NOT CHANGE MUCH. WOULD EXPECTED SCATTERED
CONVECTION MONDAY AND TUESDAY...WITH THE BEST ORGANIZATION TUESDAY
AFTERNOON.

A CLEANER AIRMASS IS EXPECTED FOR THE MIDDLE OF NEXT WEEK. THIS
SHOULD RESULT IN VFR DAYS AND PATCHY IFR ON FOG AT NIGHT...ESPECIALLY
AT KLEB AND KCON.

&&

.MARINE...
SHORT TERM /THROUGH SUNDAY/...WESTERLY FLOW INCREASES BEHIND THE
COLD FRONT. HOWEVER...EXPECT WINDS AND SEAS TO REMAIN BELOW SCA
VALUES.

LONG TERM...WINDS AND SEAS SHOULD REMAIN BELOW SMALL CRAFT LIMITS
THROUGH THE PERIOD...AS THE SURFACE GRADIENT REMAINS WEAK. THE
FLOW SHOULD REMAIN WEAK AND ONSHORE THROUGH TUESDAY. AFTER THE LOW
DEPARTS TUESDAY EVENING....WEST WINDS COULD APPROACH 20 KNOTS FOR
A TIME TUESDAY NIGHT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 4, 2:21 PM EST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
321 PM EDT SAT JUL 4 2009

MEZ007>009-012>014-018>028-NHZ001>010-013-014-051930-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
321 PM EDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS AND HEAVY
RAINFALL INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN THEIR HAIL REPORTS.

ANZ150>154-051930-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
321 PM EDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS AND HEAVY
RAINFALL INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 4, 2:22 PM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
322 PM EDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HAIL             5 NW NORTH WINDHAM      43.90N 70.50W
07/04/2009  E0.88 INCH       CUMBERLAND         ME   PUBLIC

            PUBLIC REPORTED NICKEL SIZE HAIL ON ROUTE 35 NEXT TO
            SEBAGO LAKE. TIME BASED ON RADAR.

&&

DAG
Special weather statement, Jul 4, 2:26 PM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
326 PM EDT SAT JUL 4 2009

MEZ019-020-024-042015-
ANDROSCOGGIN-COASTAL CUMBERLAND-INTERIOR CUMBERLAND-
326 PM EDT SAT JUL 4 2009

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY AND
CUMBERLAND COUNTY THROUGH 415 PM EDT...

AT 326 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF CASCO...OR ABOUT 7
MILES EAST OF NAPLES...MOVING EAST AT 20 MPH. ANOTHER STRONG STORM
WAS LOCATED NEAR CUMBERLAND. THESE STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND RAYMOND...CASCO...POLAND...RANGE PONDS STATE
PARK...GRAY...NEW GLOUCESTER...CUMBERLAND...NORTH
YARMOUTH...FALMOUTH AND BRADBURY MOUNTAIN STATE PARK THROUGH 415 PM
EDT.

MOVE INSIDE IF STORMS APPROACH YOUR LOCATION.

13
Local storm report, Jul 4, 3:37 PM EST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
437 PM EDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             4 ENE FRYEBURG          44.03N 70.91W
07/04/2009  E0.88 INCH       OXFORD             ME   PUBLIC

            PUBLIC REPORTS NICKEL SIZE HAIL EAST OF FRYEBURG ON ROUTE
            302.

&&

DAG
Local storm report, Jul 4, 4:08 PM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
508 PM EDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     BRIDGTON                44.05N 70.71W
07/04/2009                   CUMBERLAND         ME   LAW ENFORCEMENT

            BRIDGTON POLICE REPORTS NUMEROUS TREES DOWN TAKING OUT
            POWERLINES ON KANSAS ROAD AND WINN ROAD WITH ONE HOUSE
            DESTROYED ON PORTLAND ROAD.

&&

DAG

The radar

The Portland,ME radar (KGYX), 66 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, York

When
July 4, 8:00 PM EST
Where
York County, Sanford
Property damage
$1,000
Reported by
Newspaper
Coordinates
43.430, -70.780

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189197.